LINKEDINCOMMENTMORE

Dear Dr. Roach: My older daughter has had headaches most of her life. When she was young, she thought it was normal.

Severe migraines started around 1995. Many doctors later, they came up with diagnosis of a Chiari malformation. She was on oxycodone, but now she is off addictive painkillers. She suffers for several days when there is a change in the weather. When she gets the headaches, she usually stays in her bedroom and wears sunglasses when she has to take the dogs out. The last one, a few days ago, lasted about three days.

What options does she have to relieve these debilitating headaches?

Anon.

Dear Anon.: Chiari malformations are congenital (she was born with it) abnormalities of the base of the brain, including the brainstem and cerebellum. They are more prevalent than previously believed, and with more people getting MRI scans, it is thought to be present in 0.1 percent to 0.5 percent of people. There are three classic types of Chiari malformations, but the most likely in your daughter’s case is Chiari malformation Type I, as the other two are rarer and are diagnosed at an early age. CM-1 normally is diagnosed in adolescence or young adulthood.

The symptoms of CM-1 are variable. Some people have no symptoms, but neck pain, headache and damage to various nerves are common.

It sounds to me as though her headaches remain a significant burden on her quality of life. I cannot say whether the Chiari malformation is causing the headaches. Worsening of headache with coughing or sneezing tends to support the CM as the cause. A neurosurgeon with experience in treating Chiari malformations would be worth consulting, and repeat imaging may be necessary, as the condition can worsen or, rarely, improve over time.

If surgery isn’t appropriate, I would recommend a pain-management specialist to help with the headaches. Given her history, opiate drugs are a bad choice. There are many different kinds of options.

I found much information about the disease and support groups at asap.org.

Dear Dr. Roach: I have blisters on my body that are filled with yellow fluid. I have been to a skin doctor and even got bloodwork done. The doctor recommended that I take prednisone. I was hoping you could recommend a different medication. The doctor’s report said I have bullous pemphigoid.

R.M.

Dear R.M.: Bullous pemphigoid is an autoimmune disease, where the body is attacked by its own immune system. It occurs most commonly in older adults. Symptoms often start with an itchy rash that may be indistinguishable from either eczema or hives. Most people will then develop large (1-3 cm, sometimes over an inch), tense blisters. These can be severely itchy.

Without treatment, the disease slowly progresses over years, greatly affecting quality of life and even can be life-threatening if the disease attacks the mouth and throat. However, prednisone is a rapidly effective and inexpensive drug, commonly used as a first-line treatment for people with severe or extensive disease. Some experts use high-potency steroid creams; however, these can be very expensive and hard to use over large areas of the body.

I want to gently remind readers that my primary goal is to educate people about common and rare diseases. I don’t act as a physician to readers: I can’t, in the absence of a thorough history, physical exam and review of the laboratory data.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/2DNlNCM